Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 2006 Apr;26(2):167-71.

Risperidone-induced symptomatic hyperprolactinaemia in adolescents.

Author information

  • 1Service Universitaire de Psychiatrie de l'Enfant et de l'Adolescent, Centre Thérapeutique de Jour pour Adolescents, Lausanne, Switzerland.


Studies performed in adult patients unambiguously demonstrate a marked effect of risperidone on prolactin blood levels, with possible clinical effects related to hyperprolactinemia, such as gynecomastia and galactorrhea. However, the largest study performed in children and adolescents showed a weak effect of risperidone on prolactin concentrations during short-term treatment and a negligible effect during long-term treatment, which was probably because of the relatively low dosages of risperidone used [approximately 0.04 mg/(kg x d)]. Among the 10 psychotic adolescents treated with risperidone in our unit, we had 3 cases of gynecomastia in 3 male patients and 2 cases of galactorrhea in 2 female patients. The prolactin blood levels in these cases and in 3 other patients without apparent prolactin-related side effects were all above the normal range (median, 59 ng/mL; range, 30-123 ng/mL). Thus, risperidone administered to adolescents at doses commonly used for the treatment of psychotic symptoms can strongly increase prolactin levels, with clinical consequences such as gynecomastia and/or galactorrhea. Given that the long-term effects of antipsychotic drug-induced hyperprolactinemia are not well documented, especially regarding osteopenia, infertility, growth, and pubertal delay, risperidone should be administered with caution to children and adolescents.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk